Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

How can I avoid Levaquin-associated tendonitis?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
I am currently taking 500 mg Levaquin once per day and after my morning dose today, I noticed tightness in my achilles tendons while walking down stairs. Now I am anxious about Levaquin-associated tendonitis/rupture. It is too late to vomit-up my last there a means, other than stopping use of Levaquin, by which I can take extra precautions to avoid this (such as taking a hot bath)? I have already taken 1000 mg magnesium, as Levaquin binds to it but probably too late to interrupt my earlier Levaquin dose (3 hours apart)....Perhaps I am overly anxious but what has me worried is online reports that Levaquin-associated tendon rupture can have a very abrupt onset, with little warning. At the moment, my tendon pain is only mild but I want to keep it that way. Thank you.
Posted Thu, 3 May 2012 in Medicines and Side Effects
Answered by Dr. Kiran Kumar 6 hours later

Thanks for the query.

Levaquin (Leofloxacin) is known to cause Tendinopathy and Tendon Rupture. It usually occurs about 2 weeks after the levaquin use. However, there have been cases which have occurred within hours of taking the medication.

There is very little which you can do for the medicine you have already taken. Its usually absorbed completely within couple of hours. Taking magnesium has not proven to prevent or reduce the severity of tenon damage.

Your symptoms of tightness of achilles tendon is a mild symptom. However, you should not take any chances. You should do the following.

1. I suggest you to stop taking Levaquin (Levofloxacin) immediately. It's recommended that you should not take any Fluoroquinolones (Levofloxacin, Ciprofloxacin etc) in future.

2. Get any MRI scan of the ankle to confirm the presence of tendinitis. This will tell you the presence of any tendon rupture. Also it will help in knowing the severity of involvement.

3. Take rest. Avoid excess weight bearing. In severe cases, casts are put to prevent stretching of achilles.

So to as of now be reassured. Take rest.
Stop taking your levaquin. Taking hot bath or magnesium will not help you prevent developing tendon injury.

Consult your physician for examination at the earliest. You could get the MRI scans done through his guidance.

Hope this answers your query. Please get back if you need any further information.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor